Missouri, 2009

Flash Flooding and Hail in Missouri, June 24, 2009

June 24, 2009 · NWS SGF · 14 events in 8 counties and zones

Pulse thunderstorms developed across portions of southwest Missouri. Several of these storms produced damaging winds, large hail, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$4,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Pulse thunderstorms developed across portions of southwest Missouri. Several of these storms produced damaging winds, large hail, and flash flooding. One man sustained injuries from being struck by lightning on a rural Greene County hay field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 24, 11:30 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 24, 11:30 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 PM CDT WED JUN 24 2009

...UPDATE TO AVIATION...

.UPDATE...

SMALL TWEAKS TO THE HEAT HEADLINES HAVE BEEN SENT.

HAVE TRANSITIONED MILLER/MARIES/PULASKI/PHELPS COUNTIES TO A HEAT
ADVISORY FOR TODAY. DEWPOINTS HAVE DROPPED QUITE A BIT IN THIS
AREA IN THE WAKE OF THE EARLIER OUTFLOW BOUNDARY PASSAGE. THIS
DEWPOINT DROP WILL BE TEMPORARY...BUT IT WILL BE TOUGH TO GET
DEWPOINTS BACK INTO THE MID 70S. WHILE AIR TEMPS WILL BE SIMILAR
TO YESTERDAY...THE DROP IN DEWPOINTS WILL RESULT IN HEAT INDEX
VALUES MORE IN THE 100F TO 105F RANGE THIS AFTERNOON. IN
ADDITION...PROSPECTS FOR CONVECTION THIS AFTERNOON AND TONIGHT
MAY PROVIDE ADDITIONAL RELIEF.

ALL HEADLINES ARE STILL SET TO EXPIRE AT 10 PM THIS EVENING...
HOWEVER EXTENSIONS ARE LIKELY. MY BIGGEST CONCERN REGARDING
WARNINGS/ADVISORIES GOING INTO THURSDAY IS THE BEHAVIOR OF
CONVECTION THIS AFTERNOON AND ESPECIALLY TONIGHT. AN MCS WILL COME
CLOSE ENOUGH TO MAKE CENTRAL MO A TOUGH CALL FOR WHETHER OR NOT AN
ADVISORY WILL EVEN BE NECESSARY. THE FARTHER WEST YOU GO...SAY THE
HWY 65 CORRIDOR AND TO THE WEST...THE MORE CONFIDENCE INCREASES
THAT HEAT/HUMIDITY WILL PERSIST THURSDAY. MY PREFERENCE IS TO SEE
HOW CONVECTION WILL UNFOLD. IF AN MCS MISSES US TO THE NORTH AND
EAST THURSDAY...ALL HEADLINES WILL NEED TO BE EXPANDED AND
POSSIBLY UPGRADED THROUGH SATURDAY. IF THE MCS CAN MAKE IT INTO
THE AREA...PORTIONS OF THE AREA MAY CATCH A TEMPORARY BREAK ON
THURSDAY. CERTAINLY THERE IS MORE CONFIDENCE IN THE HEAT/HUMIDITY
FOR FRI/SAT AS COMPARED TO THUR. AS A RESULT IT SHOULD BE MADE
CLEAR THAT ADVISORIES OR WARNINGS WILL BE NECESSARY FOR FRI/SAT.

GAGAN

&&

.DISCUSSION...

PRIMARY FORECAST CHALLENGES ARE THE CONTINUED HOT/HUMID CONDITIONS
ALONG WITH CHANCES FOR STORMS THIS AFTERNOON THROUGH THURSDAY.

TUESDAY PROVED TO BE A VERY WARM DAY WITH WIDELY SCATTERED PULSE
TSRA OVER SOUTHWESTERN THIRD OF THE AREA. DURING THE EVENING
HOURS...CONVECTION FIRED AT THE PEAK OF THE RIDGE OVER E NEB AND W
IA...QUICKLY SLIDING TO SOUTH AND THEN SOUTHWEST AS IT ROUNDED THE
RIDGE AXIS. THIS HAS SENT A RATHER EXPANSIVE OUTFLOW BOUNDARY
THROUGH THE AREA. THIS HAS BROUGHT TEMPORARY RELIEF TO CENTRAL
MISSOURI AS DEWPOINTS HAVE DROPPED INTO THE MIDDLE 60S TO AROUND
70 DEGREES. THIS BOUNDARY IS MORE SHALLOW AS YOU HEAD INTO
SOUTHERN MO...THOUGH DEWPOINTS WILL SETTLE TO AROUND 70 DEGREES
OVER THE NEXT FEW HOURS.

TODAY...MORE HEAT AND HUMIDITY. IT WILL TAKE A LITTLE TIME TO
RECOVER DEWPOINTS BACK INTO THE LOW/MID 70S...BUT
EVAPOTRANSPIRATION SHOULD HAVE THESE VALUES BACK IN EARNEST BY
THE AFTERNOON HOURS JUST IN TIME FOR PEAK HEATING. LITTLE IF ANY
CHANGE IS NOTED IN THE 925/850 MB THERMAL PROFILES...SO HAVE GONE
PERSISTENCE FOR HIGHS. COMBINED WITH THE EXPECTED HUMIDITY...THE
AREA OF HIGHEST HEAT INDICES WILL ONCE AGAIN BE WEST CENTRAL MO
BACK TO EXTREME SE KS WHERE VALUES OF 108F TO 113F WILL BE COMMON.
ELSEWHERE HEAT INDEX VALUES WILL BE A FEW DEGREES EITHER SIDE OF
105F.

CONVECTION WILL ONCE AGAIN BE A CONCERN THIS AFTERNOON. LINGERING
OUTFLOW BOUNDARIES WILL HELP FOCUS ISOLATED PULSE STORMS WHILE A
SHORTWAVE RIDING THE UPPER RIDGE WILL SHIFT SSW INTO THE AREA.
THIS SHORTWAVE IS SEEN BEST IN THE 700MB RUC INITIALIZATION PLOTS
AND WILL HAVE TO BE WATCHED QUITE CAREFULLY AS IT COULD HELP
ORGANIZE CONVECTION IN A VERY UNSTABLE ATMOSPHERE THIS AFTERNOON.
HAVE GONE WITH SLIGHT CHANCE POPS FOR NOW...THOUGH THESE VALUES
MAY NEED TO BE INCREASED DEPENDING UPON THE TIMING OF THE
SHORTWAVE ENERGY. THE 4KM WRF/NMM RUN FOR SPC HAS CONVECTION
SLIDING SW THROUGH THE AREA AND GIVES CREDENCE TO THIS WAVE
DEVELOPING CONVECTION THIS AFTERNOON.

TONIGHT AND THURSDAY...LOTS OF QUESTIONS DURING THIS TIME PERIOD.
ANOTHER SHORTWAVE WILL TOP THE RIDGE TONIGHT AND SEND AN MCS TO
THE SOUTHEAST OUT OF NEB/IA. I AM CONCERNED THAT THIS MCS MAY TAKE
A RIGHT TURN AND DIVE SOUTHWARD INTO THE AREA...CERTAINLY LAST
EVENING/S MCS SUPPORTS THIS AS A POSSIBILITY. LOOKING AT THE
STANDARD AND FORWARD PROPAGATING SYSTEM MOTION VECTORS...THEY ARE
INITIALLY NW/SE...BUT WITH TIME THEY SHIFT TO A MORE N/S
ORIENTATION. IN ADDITION...COLD POOL BEHAVIOR COULD DICTATE A
DEVIANT MOTION. THE BOTTOM LINE HERE IS THAT WE CANNOT RULE OUT AN
MCS AFFECTING AT LEAST A PART OF THE CWA TONIGHT INTO EARLY
THURSDAY. ULTIMATELY...THIS MAY HAVE AN AFFECT ON HEAT HEADLINES
FOR THURSDAY. WILL MAKE A LAST MINUTE DECISION ON HOW TO HANDLE
THE ONGOING HEADLINES THAT ARE SET TO EXPIRE THIS EVENING.

FRIDAY AND SATURDAY...BOTH THE GFS AND ECMWF HAVE BEEN INSISTENT
ON REBUILDING THE UPPER RIDGE SQUARELY OVER THE AREA WITH 850MB
TEMPS INCREASING INTO THE MID 20S C BY SATURDAY. THIS WILL RESULT
IN HOT/HUMID CONDITIONS EXTENDING INTO THE WEEKEND. WHAT WILL BE A
LITTLE DIFFERENT VERSUS THE PAST FEW DAYS IS THAT A BULK OF THE
AREA WILL FLIRT WITH 100F READINGS. HAVE FOLLOWED THE MORE ROBUST
ECMWF AND INCREASED HIGHS TO AROUND 100F FOR THE ENTIRE AREA ON
SATURDAY. DEWPOINTS MAY MIX OUT SOME...BUT WITH AIR TEMPS FLIRTING
WITH THE CENTURY MARK...ADVISORIES AND WARNINGS ARE MOST LIKELY
GOING TO BE NEEDED FRI/SAT.

SUNDAY INTO EARLY NEXT WEEK...THE 00Z SUITE OF OPS MED RANGE MODEL
OUTPUT IS IN PRETTY FAIR AGREEMENT THIS MORNING. TROUGHING IS
FAVORED OVER EASTERN CANADA INTO THE EASTERN THIRD OF THE CONUS.
ULTIMATELY THIS DEFLECTS THE SUMMERTIME RIDGE TO OUR WEST...
SENDING A COLD FRONT THROUGH THE AREA AS EARLY AS SUNDAY. HAVE
INTRODUCED SLIGHT CHANCE POPS FOR SUNDAY...PULLING BACK TEMPS A
BIT. IF MODEL TRENDS CONTINUE...TEMPS WILL NEED TO BE REDUCED FOR
EARLY NEXT WEEK AND POPS INCREASED FOR SUNDAY.

GAGAN

&&

.AVIATION...

FOR THE 18Z TAFS...EXPECT PREDOMINANTLY VFR CONDITIONS TO PREVAIL
FOR BOTH THE SPRINGFIELD AND JOPLIN TERMINALS THROUGH THE PERIOD.
THERE IS THE POSSIBILITY THAT AN ISOLATED THUNDERSTORM COULD
DEVELOP IN THE VICINITY OF EITHER TERMINAL THIS
AFTERNOON...HOWEVER IT WILL BE NEAR IMPOSSIBLE TO FORECAST EXACTLY
WHERE A STORM COULD DEVELOP. THERE WILL BE PLENTY OF INSTABILITY
AND SUFFICIENT MOISTURE FOR STORM DEVELOPMENT ALONG SEVERAL
BOUNDARIES LEFT FROM EARLIER STORMS AND AHEAD OF A MID LEVEL WAVE
WHICH WILL PUSH INTRO THE REGION THURSDAY MORNING. WILL CONTINUE TO
MONITOR AND MAKE AMENDMENTS AS NEEDED DUE TO THE ISOLATED NATURE
EXPECTED OF THE AFTERNOON STORMS THAT MAY DEVELOP.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MOZ057-058-070-
     071-079>083-089>098-101>106.

     EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR MOZ055-
     056-066>069-077-078-088.

KS...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR KSZ073-
     097-101.

&&
Hazardous weather outlook, Jun 24, 11:52 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 PM CDT WED JUN 24 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1252 PM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES WILL RANGE FROM 100 TO 108 DEGREES THIS
AFTERNOON.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON INTO EARLY THIS
EVENING. LOCALLY DAMAGING WIND GUSTS AND HAIL TO THE SIZE OF
PENNIES WILL BE POSSIBLE. IN ADDITION...A COMPLEX OF THUNDERSTORMS
MOVING SOUTHEAST OUT OF NEBRASKA AND IOWA MAY AFFECT PORTIONS
CENTRAL MISSOURI PRIOR TO SUNRISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES WILL WARM INTO THE 90S EACH AFTERNOON FROM THURSDAY
THROUGH SATURDAY...WITH HEAT INDEX VALUES RANGING FROM 100 TO 110
DEGREES. THIS PROLONGED PERIOD OF HEAT AND HUMIDITY WILL CREATE A
POTENTIALLY DANGEROUS SITUATION ACROSS THE OZARKS. HEAT SAFETY
PRECAUTIONS SHOULD BE TAKEN.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON SUNDAY AS A
COLD FRONT MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The radar

The Springfield radar (KSGF), 100 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 flash flood, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
June 24, 1:05 PM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.080, -94.510

The public estimated a 60 mph wind gust.

Thunderstorm Wind, Newton

When
June 24, 1:05 PM CST
Where
Newton County, 2.82 mi NNE of Redings Mill
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.060, -94.510

The public estimated a 60 mph wind gust.

Thunderstorm Wind, Greene

When
June 24, 2:00 PM CST
Where
Greene County, 1.19 mi S of Sgf Downtown Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.203, -93.229

Thunderstorm wind gusts knocked over a tree near the intersection of Ingram Mill and Cherry streets.

Thunderstorm Wind, Greene

When
June 24, 2:10 PM CST
Where
Greene County, 2.08 mi NW of Langston
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.197, -93.261

Trained spotters estimated a 60 mph wind gust near the intersection of Grand and Glenstone.

Thunderstorm Wind, Camden

When
June 24, 2:15 PM CST
Where
Camden County, Sunrise Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.180, -92.780

Thunderstorm wind gusts downed several trees within and around the community of Sunrise Beach.

Flash Flood, Greene

When
June 24, 2:15 PM CST to 5:00 PM CST
Where
Greene County, 1.33 mi NW of Langston to 1.38 mi NW of Langston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.195, -93.245

Low lying areas near the intersection of Oak Grove and Grand were flooded from excessive rainfall.

Thunderstorm Wind, Miller

When
June 24, 2:20 PM CST
Where
Miller County, 3.33 mi WSW of Bagnell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.220, -92.660

Thunderstorm wind gusts caused large tree branches to fall on a roof of a home near Miller.

Flash Flood, Newton

When
June 24, 2:45 PM CST
Where
Newton County, Neosho to 0.48 mi W of Neosho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.870, -94.370

Excessive rainfall flooded several streets in the city of Neosho.

Flash Flood, Camden

When
June 24, 3:30 PM CST to 6:30 PM CST
Where
Camden County, 0.88 mi NE of Linn Creek to 0.99 mi NE of Linn Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.040, -92.710

Excessive rainfall caused Lynn Creek to flood low lying areas that surrounded the creek.

Flash Flood, Morgan

When
June 24, 3:45 PM CST to 6:00 PM CST
Where
Morgan County, 2.33 mi NNE of Gravois Mills to 2.31 mi N of Gravois Mills
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.351, -92.803

Excessive rainfall caused flooding and washed out a section of a county road north of Gravois Mills.

Thunderstorm Wind, Stone

When
June 24, 4:00 PM CST
Where
Stone County, Hurley
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.930, -93.500

Thunderstorm wind gusts blew debris through a window of a home.

Thunderstorm Wind, Cedar

When
June 24, 5:15 PM CST
Where
Cedar County, 1.43 mi N of Stockton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.721, -93.798

Thunderstorm wind gusts downed a few trees across a section of Farm Road 1501.

Hail, Cedar

When
June 24, 5:25 PM CST
Where
Cedar County, Stockton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.700, -93.800

Lightning, Greene

When
June 24, 6:00 PM CST
Where
Greene County, 0.85 mi WNW of Mulroy
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.253, -93.185

A 46 year old man sustained injuries from a lightning strike. He was loading hay onto a trailer in a hay field near the intersection of Interstate 44 and Mulroy Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181329, 181333, 181328, 181327, 181322, 181325, 181330, 181332, 181321, 181331, 181334, 181324, 181323, 181326.